Thunderstorm Wind, Dunn
- When
- May 19, 4:14 PM CST
- Where
- Dunn County, 0.85 mi SE of Eau Galle
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.690, -92.010
A private weather station measured a wind gust of 58 mph.
Thunderstorms began to develop across south central Minnesota during the afternoon of Sunday, May 19th. These storms started to accelerate northward near Owatonna, southeast to Blooming Prairie where the first report of damage was reported northwest of the town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms began to develop across south central Minnesota during the afternoon of Sunday, May 19th. These storms started to accelerate northward near Owatonna, southeast to Blooming Prairie where the first report of damage was reported northwest of the town. As these storms started to accelerate to the north-northeast, several bow-echo type thunderstorm structures moved across east central Minnesota, and into west central Wisconsin during the early evening. Reports of 60 mph winds, trees blown down, damaged barns and power outages occurred from two lines of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 2:59 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CDT SUN MAY 19 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 345 PM CDT SUN MAY 19 2013
NARROW AREA OF MODERATE TO STRONG THUNDERSTORMS NOTED ON RADAR
FROM TWIN CITIES SOUTH INTO EASTERN FREEBORN COUNTY. HRRR HANDLED
INTIATION OF THIS ACTIVITY OVER FAR NORTHERN IOWA AND FAR SOUTH
CENTRAL MN VERY WELL EARLIER THIS AFTERNOON...SO USED SAME TO
HELP PROJECT CONVECTION INTO TONIGHT ACROSS MUCH OF THE CWA.
USED GFS40 THETA E ADVECTION TO SORT OUT TIMING AND INTENSITY
OF PCPN INTO MONDAY AFTERNOON. THROTTLED BACK SOMEWHAT ON
QPF VALUES OVER PORTION OF THE FA DUE TO SLACKENING POP CHANCES
LATER TONIGHT AND AGAIN ON MONDAY. LOCAL WRF MODEL STILL INDICATING
VERY IMPRESSIVE 850MB TRANSPORT VECTOR CONVERGENCE OVER MUCH OF
THE FA LATE THIS AFTN INTO THIS EVENING...WITH SLACKENING VALUES
NOTED OVER SW PORTION OF CWA BY 06Z. WITH THAT SAID ANTICIPATE
BEST CHANCES FOR ANY FLOOD POTENTIAL FOR REMAINDER OF FLASH
FLOOD WATCH REGION WILL BE EAST OF A LINE...FROM ST CLOUD TO
HUTCHINSON...TO WINNEBAGO. 50H LOW OVER WESTERN DAKOTAS WILL
BECOME VERTICALLY STACKED WITH SFC CYCLONE BY MON/12Z TIME FRAME
ABOVE SE SODAK. SYSTEM WILL RETROGRADE INTO SE NODAK BY EARLY
MONDAY EVENING. BEST CHANCES FOR POPS CLEARLY INDICATED OVER
NORTHERN HALF OF FA MONDAY AFTN...IN ASSOCIATION WITH BEST
THETA E ADVECTION COUPLED WITH POSITION OF RIGHT REAR QUAD RELATED
TO 130KT JET CORE ABOVE NORTHERN ONTARIO.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 355 PM CDT SUN MAY 19 2013
BRIEF DISCUSSION DUE TO ONGOING STORMS. STUBBORN LOW PRESSURE SYSTEM
IN SOUTH DAKOTA LOOKS LIKE IT WILL DRIFT EAST...STILL OVER MN ON
WEDNESDAY. TROUGH AXIS SWINGS BY TO THE SOUTH EARLY WEDNESDAY...AND
HAVE THUS ENDED MENTION OF STORMS TUESDAY NIGHT. WILL KEEP MENTION
OF SHOWERS WEDNESDAY AND WED NIGHT. MOSTLY CLOUDY AND COOL WEATHER
EXPECTED AND HAVE LOWERED MAX TEMPS. UPPER LOW STILL CLOSE ENOUGH TO
MERIT KEEPING A CHANCE OF SHOWERS INTO THURSDAY IN THE EAST. THEN
UPPER RIDGE APPROACHES. CANADIAN SURFACE HIGH MAKES A GLANCING BLOW
AND WINDS MAY BE LIGHT ENOUGH THURSDAY NIGHT TO ALLOW TEMPS TO DROP
INTO THE UPPER 30S FROM MILLE LACS LAKE TO RICE LAKE AND LADYSMITH.
SOME VARIATION IN MODELS AS TO HOW LONG THE UPPER RIDGE WILL REMAIN
OVER THE AREA LATE THIS WEEK. SOME GUIDANCE SUGGESTS IT MOVING EAST
QUICKLY ENOUGH TO BRING IN ANOTHER CHANCE OF STORMS SATURDAY AND
SUNDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1250 PM CDT SUN MAY 19 2013
WARM FRONTAL BOUNDARY WHICH WAS CATALYST FOR EARLY MORNING
MODERATE TO HEAVY RAIN ACTIVITY CURRENTLY TREKKING INTO NORTHERN
MN. ANOTHER SHORT WAVE INITIATING ADDITIONAL CONVECTIVE ACTIVITY
OVER SW MN AND WESTERN IOWA. PRETTY STEEP LAPSE RATES NOTED
THIS AFTN ACROSS THE REGION. 12Z MSP UPPER AIR SOUNDING CONFIRMING
THIS FORECAST. USED HRRR MODEL WITH NEEDED TWEAKING TO ADVECT
SECOND ROUND OF CONVECTION INTO TAF REGION MAINLY LATE THIS
AFTN-INTO THE EARLY EVENING HOURS. BEST CHANCE FOR THUNDER
WILL REMAIN SOUTH OF A LINE FROM CANBY TO LAKEVILLE TO EAU CLAIRE.
STILL MOST OF ACTIVITY WILL BE OF SHOWERY TYPE VARIETY. LOOK
FOR MVFR CIGS AND VSBYS WITH MUCH OF THIS ACTIVITY. ANOTHER
ROUND OF MAINLY SHOWERS SHOULD REAPPEAR OVER THE TAF REGION
AFTER ABOUT 08Z...AND CONTINUE UP UNTIL ABOUT 14Z. COULD
EASILY BE SEVERAL HOURS OF LOW END MVFR CIGS AT MOST LOCATIONS
WITH THIS ACTIVITY...WITH KAXN VFR. LOOK FOR A THIRD ROUND
OF CONVECTIVE ACTIVITY AFTER 19-20Z TIME FRAME ON MONDAY.
MODERATE SE FLOW WILL RELAX TO LIGHT SE FLOW OVERNIGHT...WITH
A MORE MDT SOUTHERLY TO EVEN SSW BENT ANTICIPATED BY 20/17Z
AND THEN LASTING THROUGH END OF PERIOD.
KMSP...ATMOSPHERE IS BEING PRIMED WITH HEATING FOR ADDITIONAL
CONVECTIVE ACTIVITY TO MARCH THROUGH BY LATE THIS AFTERNOON.
LOOK FOR OCNL MVFR CIGS/VSBYS WITH ISOLATED TO SCT THUNDERSTORMS.
SECOND ROUND OF CONVECTIVE ACTIVITY WILL INITIATE AROUND 08Z
TIME FRAME...WITH SLACKENING LAPSE RATES POINTING TO MAINLY
SHOWERS. MDT SE FLOW WILL DECOUPLE TO BELOW 10KTS BY 03Z...AND
RETURN TO MDT SE FLOW BY 14Z. BEST CHANCE FOR A MORE SCT SHOWER
SITUATION WILL BE SEEN ON MONDAY BETWEEN 19Z AND 23Z TIME FRAME
...WITH ONCE AGAIN OCNL MVFR CIGS/VSBYS.
/OUTLOOK FOR KMSP/
MON...VFR/MVFR CIGS. SHRA/TSRA LIKELY. S-SSE WIND 10-15 KTS.
TUE...VFR/MVFR CIGS. SHRA/TSRA LIKELY. E-NE WIND 5 KTS.
WED...VFR/MVFR CIGS. SHRA LIKELY. NE WIND 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR MNZ041>045-047>053-
057>063-066>070-075>078-084-085-093.
WI...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR WIZ014>016-023>028.
&&
SHORT TERM...AJZ
LONG TERM...TDK
AVIATION...AJZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 359 AM CDT SUN MAY 19 2013 MNZ041>045-047>052-054>059-064>066-073-074-200900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-BROWN- 359 AM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN...POSSIBLY FOR PROLONGED PERIODS. THERE IS A RISK THAT FLOODING...OR EVEN FLASH FLOODING...MAY OCCUR IN SOME AREAS...ESPECIALLY THOSE THAT RECEIVED EXCESSIVE RAINFALL YESTERDAY AND ABNORMALLY HIGH TOTALS THUS FAR THIS MONTH. THE EXCESSIVE RAINFALL MAY CAUSE RISES IN RIVERS... STREAMS...AND MAY ALSO CAUSE URBAN FLOODING. IN ADDITION TO THE HEAVY RAIN...SOME STORMS MAY BE STRONG TO SEVERE THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY THE ENTIRE COVERAGE AREA THROUGH TONIGHT. PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TUESDAY. SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH STORMS THAT DO DEVELOP. THE EXCESSIVE RAINFALL MAY CAUSE RISES IN RIVERS... STREAMS...AND MAY ALSO CAUSE URBAN FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH TONIGHT. MNZ053-060>063-067>070-075>078-082>085-091>093-WIZ014>016-023>028- 200900- CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT- DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA- STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX- PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 359 AM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN...POSSIBLY FOR PROLONGED PERIODS. THERE IS A RISK THAT FLOODING...OR EVEN FLASH FLOODING...MAY OCCUR IN SOME AREAS...ESPECIALLY THOSE THAT RECEIVED EXCESSIVE RAINFALL YESTERDAY AND ABNORMALLY HIGH TOTALS THUS FAR THIS MONTH. THE EXCESSIVE RAINFALL MAY CAUSE RISES IN RIVERS... STREAMS...AND MAY ALSO CAUSE URBAN FLOODING. IN ADDITION TO THE HEAVY RAIN...SOME STORMS MAY BE STRONG TO SEVERE THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY THE ENTIRE COVERAGE AREA THROUGH TONIGHT. PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TUESDAY. SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH STORMS THAT DO DEVELOP ON MONDAY. THE EXCESSIVE RAINFALL MAY CAUSE RISES IN RIVERS... STREAMS...AND MAY ALSO CAUSE URBAN FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...THROUGH TONIGHT...AND AGAIN ON MONDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN CHANHASSEN 44.86N 93.56W
05/19/2013 E1.00 INCH CARVER MN TRAINED SPOTTER
CREATED 3 FEET OF WATER OVER THE ROAD AT AUDOBON AND PARK
ROAD.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG HASTINGS 44.73N 92.85W
05/19/2013 DAKOTA MN TRAINED SPOTTER
TREES DOWN WIND ESTIMATED 40 MPH
&&
LRSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 PM CDT SUN MAY 19 2013
MNZ053-060>063-068-070-192230-
ANOKA-CARVER-CHISAGO-DAKOTA-HENNEPIN-RAMSEY-WASHINGTON-
500 PM CDT SUN MAY 19 2013
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER ANOKA...CARVER...
CHISAGO...DAKOTA...HENNEPIN...RAMSEY AND WASHINGTON COUNTIES THROUGH
530 PM CDT...
AT 455 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM THE LAKE MINNETONKA AREA TO
MINNEAPOLIS TO 6 MILES EAST OF EAGAN. THESE STORMS WERE MOVING NORTH
AT 45 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MINNEAPOLIS.
ST. PAUL.
GOLDEN VALLEY.
PLYMOUTH.
MAPLE GROVE.
WILLERNIE.
LINO LAKES.
HUGO.
LAT...LON 4533 9342 4537 9311 4522 9285 4472 9297
4487 9322 4484 9353
TIME...MOT...LOC 2200Z 188DEG 39KT 4498 9345 4500 9322
4490 9304PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 3 S ROSEMOUNT 44.70N 93.07W
05/19/2013 E45 MPH DAKOTA MN TRAINED SPOTTER
PEA SIZE HAIL
&&
LRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG HASTINGS 44.73N 92.85W
05/19/2013 DAKOTA MN TRAINED SPOTTER
LOST POWER LAW ENFORCEMENT RECEIVING MANY CALL
&&
LRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 10 W RIVER FALLS 44.86N 92.83W
05/19/2013 M58 MPH WASHINGTON MN TRAINED SPOTTER
&&
AJZThe La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
10 thunderstorm wind. Local standard time, as filed.
A private weather station measured a wind gust of 58 mph.
A few trees were blown down north of Ellsworth, Wisconsin.
Two barns were damaged, shingles were blown off four houses, along with several small trees uprooted between Baldwin and Hammond, Wisconsin.
Several power lines were blown down between New Richmond and Deer Park along Highway 64.
A large tree fell in Clear Lake.
Several trees were uprooted around Amery, Wisconsin.
Several trees were blown down around Clayton, Wisconsin.
Large tree branches were blown down near Fall Creek, Wisconsin.
A large tree fell on a home and caused significant damage to the roof and electronic gear on the upper floor.
There was a swath of trees uprooted from County Hwy K to the Village of Cadott.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440782, 440774, 440779, 440780, 441123, 441128, 441131, 440783, 441119, 440781.